Vol. 14, No. 6, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
This article is available for purchase or by subscription. See below.
Lifting in compact covering spaces for fractional Sobolev mappings

Petru Mironescu and Jean Van Schaftingen

Vol. 14 (2021), No. 6, 1851–1871

Let π : 𝒩˜ 𝒩 be a Riemannian covering, with 𝒩, 𝒩˜ smooth compact connected Riemannian manifolds. If is an m-dimensional compact simply connected Riemannian manifold, 0 < s < 1 and 2 sp < m, we prove that every mapping u Ws,p(,𝒩 ) has a lifting in Ws,p; i.e., we have u = π ũ for some mapping ũ Ws,p(, 𝒩˜). Combined with previous contributions of Bourgain, Brezis and Mironescu and Bethuel and Chiron, our result settles completely the question of the lifting in Sobolev spaces over covering spaces.

The proof relies on an a priori estimate of the oscillations of Ws,p maps with 0 < s < 1 and sp > 1, in dimension 1. Our argument also leads to the existence of a lifting when 0 < s < 1 and 1 < sp < 2 m, provided there is no topological obstruction on u; i.e., u = π ũ holds in this range provided u is in the strong closure of C(,𝒩 ).

However, when 0 < s < 1, sp = 1 and m 2, we show that an (analytical) obstruction still arises, even in the absence of topological obstructions. More specifically, we construct some map u Ws,p(,𝒩 ) in the strong closure of C(,𝒩 ) such that u = π ũ does not hold for any ũ Ws,p(, 𝒩˜).

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

analytical obstruction, finite-sheeted covering, Riemannian covering, fractional Sobolev spaces of mappings
Mathematical Subject Classification 2010
Primary: 46E35
Secondary: 58D15
Received: 23 July 2019
Revised: 19 November 2019
Accepted: 19 March 2020
Published: 7 September 2021
Petru Mironescu
Institut Camille Jordan
Université Claude Bernard Lyon 1
Simion Stoilow Institute of Mathematics of the Romanian Academy
Jean Van Schaftingen
Institut de Recherche en Mathématique et Physique
Université Catholique de Louvain